Ask an expert
Question

17 Oct 2011

Wellbutrin and anxiety
Hi doc
I am currently on the following meds for Bipolar 2. Convulex 300mg twice a day, Risperdal 0.5mg x 3 times a day and Wellbutrin 300mg once a day. I also drink Xanor as an emergency med but because of its reputation I use it very conservatively.
I find that the Convulex even out my moods, that the Risperdal help with irrational thinking and racing thoughts and my depression is more-or-less under control but I still suffer from severe anxiety (with panic attacks) from time to time. Even the Risperdal does not really curb the anxiety when it hits and I am starting to suspect that Wellbutrin might be the culprit. I know Wellbutrin hasnt got any anti-anxiety benefits but could it actually aggravate it? I am seeing my psychiatrist again next week but I want to obtain as much information as possible from my side to assist the doctor in finding a successful treatment plan.
Thanks for your advise
Answer 1,125 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Xanax occasionally is not a problem - the difficulty of potential dependence on that family of drugs comes when one takes them several times a day, every day, for more than a couple of months. The problem doesn't seem to arise with occasional use.
Your reactions sound reasonable. The Convulex is indeed intended as a mood stabilizer, to even out the mood swings, make the peaks and troughs arise less often and less severe. The Risperdal is indeed good at reducing irrational thinking, and similar problems.
Wellbutrin is an interesting antidepressant, a bit different in its chemistry from the more commonly used ones. It might be useful in anxiety, though there have been no good research studies showing it as effective in treating anxiety ( compared with other ADS .
Recognized side-effects ( which can occur, though maybe less commonly, with many other antidepressants ) do include anxiety, agitation, and even panic attacks, mainly at higher doses. It tends to cause less weight gain and sexual problems than most other ADs, though.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9428 votes
No
68% - 19907 votes
Vote